In 2012, 25 years after statins were approved for use, the FDA mandated that manufacturers add a warning to the drug labels about the increased risk of developing diabetes while taking these medications.
The risk of diabetes matches the pattern of other serious side effects from statins: initial clinical trials from the drug companies showed essentially no risk, and then over the course of years, other trials have found the risks to be higher.
The most recent study from Finland found that, over 6 years, 11% of men taking statins developed diabetes, a rate that was 46% higher than non-users. The study also found that the risk was dose dependent. For example, men who took a low dose had a 28% increased risk of developing diabetes, while those taking a higher dose had a 44% increased risk.
The Finland study begs us to ask the question: Why in the world are we prescribing a drug for high cholesterol, a risk factor for heart disease, that increases our risk for diabetes, another risk factor for heart disease?
Dr. Mark Hyman, who directs the Cleveland Clinic Center for Functional Medicine, takes it one step further, “Why should we use a medication with significant potential risks when other treatments have proven MORE effective for reducing the risk of heart disease? The treatment I’m talking about is dietary and lifestyle change–popularly referred to as lifestyle medicine.”
So, if you take a statin, what should you do with this information?
First, make sure you are doing everything you can to lower your personal risk of developing diabetes. Weight loss, more physical activity and improved diet all contribute to stabilizing blood sugars.
Second, talk to your doctor about lowering your statin dose by adding two servings of Step One Foods to your daily regimen. You could see the same or better cholesterol results by combining Step One with a lower medication dose.
Taking care of your heart doesn’t have to be hard, and certainly shouldn’t increase your risk for other dangerous diseases. That’s why we created Step One Foods.